Healthcare professionals should monitor patients on TYSABRI for any new sign or symptom suggestive of progressive multifocal leukoencephalopathy (PML)
Continually evaluate treatment response and disease activity as measured by MRI activity, relapse rate, and EDSS progression
Typical symptoms associated with PML are diverse, progress over days to weeks, and may include:
- Progressive weakness on one side of the body or clumsiness of limbs
- Disturbances of speech or vision
- Changes in thinking, memory, and orientation leading to confusion and personality changes
MRI findings may be apparent before clinical signs or symptoms suggestive of PML. Periodic monitoring for radiographic signs consistent with PML should be considered to allow for an early diagnosis of PML. Consider monitoring patients at high risk for PML more frequently. Lower PML-related mortality and morbidity have been reported following TYSABRI discontinuation in patients with PML who were initially asymptomatic compared to patients with PML who had characteristic clinical signs and symptoms at diagnosis.
Upon initial suspicion of PML, follow these 5 steps:
- Withhold suspected treatment immediately
- Obtain MRI
- Obtain cerebrospinal fluid (CSF) and have it tested for JCV DNA
- Obtain additional tests and patient history
- Consider plasma exchange (PLEX)
Call Biogen (1-866-633-4636) as soon as possible to report the adverse event.
To make the diagnosis of PML, various MRI evaluations, including gadolinium-enhanced and T2-weighted scans, as well as PCR analysis of CSF for JC viral DNA, are recommended
There are no known interventions that can reliably prevent or that can adequately treat PML if it occurs.
- If PML is detected, action should be taken to allow immune reconstitution, which would include stopping TYSABRI, and consideration of PLEX
- PML has been reported following discontinuation of TYSABRI in patients who did not have findings suggestive of PML at the time of discontinuation
- Patients should continue to be monitored for any new signs or symptoms that may be suggestive of PML for approximately 6 months following discontinuation of TYSABRI
This information is provided as an educational resource for healthcare providers. It is not intended to be a substitute for consultation with your patients and review of reference material and medical literature. Healthcare providers should make all treatment decisions based on the context of the situation and their own clinical judgment.